Q: Questions re. Lamictal & Hair Loss
I have been on lamictal for several years and have not experienced any hair loss
until recently. I have been taking propecia for 2 years because hair loss runs
in my family. I didn't have any visible signs of hair loss two years when i
started propecia. my hair was thick and full.
But recently, within the last couple of months, I have experienced rapid hair
loss, especially at the frontal hair line.
I have also been taking a lot of fish oil for the last couple of months as well,
about 6 grams/day. any connection to hair loss?
Is it possible that lamictal is causing the hair loss even if its 4 yrs later?
this doesn't make sense to me. If so, would zinc and selenium work if it is
being caused by lamictal, as it does for depakote?
Does it work for lithium induced hair loss, as I am
thinking about switching meds.
Could it be from a low thyroid?
finally, I have also expericed a lot of skin propblems that have been treated
with a anti-fungal meds. can this tie in with a thyroid condition as well?
I have asked a lot of questions here. sorry. I appreciate your efforts and want
to thank you in advance for putting together this site as it has answered many
of my questions.
Dear Don --
Those are all reasonable and understandable questions and they all follow from
trying to figure out what to do in the face of losing hair while on lamotrigine
(Lamictal) . Unfortunately, I am probably not going to be able to answer any of
them very satisfactorily -- except one.
First, could the hair loss start after years of taking lamotrigine. As you point
out, this would be quite unusual in terms of how medications like this produce
side effects. Generally, if one is going to see a problem, one would see it soon
after getting to a given dose. Obviously, as you are aware, that is the simplest
way to make a causal connection between the two. However, one might speculate
that some mechanism just took a long time to trigger and that we should not be
too quick to let lamotrigine off the hook. In that case, there would probably be
no way to figure this out other then tapering off the lamotrigine (which of
course you would not consider doing except in detailed discussion with your
psychiatrist, I am sure).
Could fish oil have any connection to this? I surfed around a little bit and did
not find anything particularly illuminating. Somehow my mind has filed a
connection between fish oil and improved hair health, but I'm not sure where
that came from. I found some herbal types on the Internet advocating it as well
but no evidence was cited so this really means rather little, as does my
Would zinc and selenium help? Unfortunately, here again, the real answer is "I
don't know". You would probably get better advice or at least something to go on
from a dermatologist or a hair specialist somewhere. Lithium does not cause hair
loss very often, independent from the effect on thyroid, in my experience.
But of all the things you ask here, the one I can address firmly is the next
one: low thyroid levels can indeed be associated with hair loss, at least a
thinning, and because checking thyroid levels is so easy, that certainly would
be worth considering.
As for the anti-fungal medications, you would have to pursue the same determined
investigation -- not just whether this has been observed in their clinical
trials, but whether it has been reported at all in some fashion that would
suggest a causal connection (e.g. case reports). Good luck with the continued
Published November, 2007